Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Nature. 2006 Nov 23;444(7118):486-9. Epub 2006 Nov 15.

Endogenous neurosteroids regulate GABAA receptors through two discrete transmembrane sites.

Author information

  • 1Department of Pharmacology, University College London, Gower Street, London WC1E 6BT, UK. t.smart@ucl.ac.uk

Abstract

Inhibitory neurotransmission mediated by GABA(A) receptors can be modulated by the endogenous neurosteroids, allopregnanolone and tetrahydro-deoxycorticosterone. Neurosteroids are synthesized de novo in the brain during stress, pregnancyand after ethanol consumption, and disrupted steroid regulation of GABAergic transmission is strongly implicated in several debilitating conditions such as panic disorder, major depression, schizophrenia, alcohol dependence and catamenial epilepsy. Determining how neurosteroids interact with the GABA(A) receptor is a prerequisite for understanding their physiological and pathophysiological roles in the brain. Here we identify two discrete binding sites in the receptor's transmembrane domains that mediate the potentiating and direct activation effects of neurosteroids. They potentiate GABA responses from a cavity formed by the alpha-subunit transmembrane domains, whereas direct receptor activation is initiated by interfacial residues between alpha and beta subunits and is enhanced by steroid binding to the potentiation site. Thus, significant receptor activation by neurosteroids relies on occupancy of both the activation and potentiation sites. These sites are highly conserved throughout the GABA(A )receptor family, and their identification provides a unique opportunity for the development of new therapeutic, neurosteroid-based ligands and transgenic disease models of neurosteroid dysfunction.

PMID:
17108970
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk